Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 91, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 28, 2020, 6:07 AM CDT for Dodge County, Minnesota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2020, 6:07 AM CDT (11:07 UTC)
- Expired
- Aug 28, 2020, 6:45 AM CDT
- In force
- 38 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Dodge County, MN
The radar
The Minneapolis radar (KMPX), 100 km from the middle of the area, began a volume at 11:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 6:30 AM CDT | TSTM WND GST 40 | 2 Ese Kasson, MN | MESONET STATION MN029 2 E KASSON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 1:54 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 487 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1571 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
720 WUUS53 KARX 281107 SVRARX MNC039-281145- /O.NEW.KARX.SV.W.0091.200828T1107Z-200828T1145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 607 AM CDT Fri Aug 28 2020 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Dodge County in southeastern Minnesota... * Until 645 AM CDT. * At 606 AM CDT, a severe thunderstorm was located over West Concord, or 8 miles northwest of Dodge Center, moving east at 50 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Dodge Center around 610 AM CDT. Mantorville and Kasson around 615 AM CDT. Other locations impacted by this severe thunderstorm include County Roads 20 And 5, Concord, Eden, Highway 57 And 570th Street, County Roads 6 And 15, County Roads 5 And 6 and Wasioja. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4420 9304 4419 9268 4394 9268 4391 9304 TIME...MOT...LOC 1106Z 258DEG 44KT 4413 9295 HAIL...1.00IN WIND...<50MPH $$ Baumgardt
2 follow-up statements
704 WWUS53 KARX 281121 SVSARX Severe Weather Statement National Weather Service La Crosse WI 621 AM CDT Fri Aug 28 2020 MNC039-281145- /O.CON.KARX.SV.W.0091.000000T0000Z-200828T1145Z/ Dodge MN- 621 AM CDT Fri Aug 28 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR DODGE COUNTY... At 621 AM CDT, a severe thunderstorm was located over Kasson, or over Mantorville, moving northeast at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of Dodge County, including the following locations... County Roads 20 And 5, Concord, Eden, Highway 57 And 570th Street, County Roads 6 And 15, County Roads 5 And 6 and Wasioja. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4420 9304 4419 9268 4394 9268 4391 9304 TIME...MOT...LOC 1121Z 245DEG 25KT 4404 9277 HAIL...1.00IN WIND...<50MPH $$ Baumgardt
811
WWUS53 KARX 281136
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
636 AM CDT Fri Aug 28 2020
MNC039-281146-
/O.EXP.KARX.SV.W.0091.000000T0000Z-200828T1145Z/
Dodge MN-
636 AM CDT Fri Aug 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR DODGE COUNTY WILL EXPIRE AT
645 AM CDT...
The storm which prompted the warning will have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
southeastern Minnesota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
La Crosse.
LAT...LON 4420 9304 4419 9268 4394 9268 4391 9304
TIME...MOT...LOC 1136Z 270DEG 44KT 4403 9255
$$
BaumgardtWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:28 AM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 28, 3:28 AM CDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 328 AM CDT Fri Aug 28 2020 .SHORT TERM...(Today and tonight) Issued at 305 AM CDT Fri Aug 28 2020 A complex of severe storms was rolling east out of South Dakota early this morning. This complex is expected to continue moving east across the southern portions of Minnesota with good clustering by the hi-res meso-scale models showing this entering the western portions of the forecast around around 13Z. This complex will still have the potential to be severe as it comes rolling with with the 28.06Z RAP showing between 1000 and 1500 J/kg of ML CAPE residing west of the Mississippi River with excellent deep layer shear of 50+ knots in the 0-3 km layer. Forecast soundings from the RAP suggest mid-level lapse rates will be below 7 C/km for the most part, so damaging winds and heavy rains look to be the main threats. With a quite rapid eastward movement, this complex should progress quickly across the forecast and be exiting the area by 17Z at the latest. During the afternoon, an upper level low will be progressing east across Manitoba with the southern extent of the associated short wave trough working across North Dakota into northern Minnesota. At the same time, additional short wave troughs look to be coming out of South Dakota and moving across southern Minnesota and northern Iowa. A surface low is forecast to form over South Dakota early this morning and work northeast toward the short wave trough with the Canadian upper level low. This is expected to drag the front currently over the area back to the north as warm front with a cold front expected to move in from the west as the surface low progresses into northern Wisconsin this afternoon. This cold front may be the focus for another round of severe weather this afternoon. The 28.00Z NAM is very robust with the CAPE ahead of the surface front showing ML CAPE of 3500+ J/kg from northeast Iowa into southwest Wisconsin where it has an axis of mid 70s surface dew points. It also shows 35+ knots of shear in the 0-3 km layer in place over the CAPE pool. The 28.06Z RAP and 28.00Z HREF are similar in placement with the CAPE pool but suggest it may be more on the order of 2500 J/kg. The RAP has been trending stronger with the shear and at this point is very similar with what the NAM is showing. This should support an environment where discrete storms, possibly supercells, may form as the front pushes in. Mid-level lapse rates look to be in the 7-8 C/km range would support the formation of large hail and forecast hodographs show decent curvature in the lowest 3 km to suggest at least an isolated tornado is possible. The big unknown on the severe threat for this afternoon is the impact this morning's convection will have on the recovery into the afternoon. It's possible that the cold pool from this morning's convection could push the front too far south to not allow it to lift back north this afternoon and keep the warm sector from getting back into the area. Also, the heating may be held back some by the left over cloud cover and limit the amount of CAPE that forms. These trends will have to monitored through the day to help refine the forecast. .LONG TERM...(Saturday through Thursday) Issued at 305 AM CDT Fri Aug 28 2020 With the focus on the short term, have only given the longer term a quick glance this morning. The next chance for rain looks to come in for late Sunday night into Monday. Another upper level low should be moving across central Canada with a long wave trough extending into the Upper Midwest. This will push another cold front across the area to provide the focus for a round of showers and storms. After that system moves through, the long wave troughing looks to remain over the Midwest. As short wave troughs ripple through this flow, there will be periodic small chances for additional rain through Thursday. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1108 PM CDT Thu Aug 27 2020 Shower and storm activity near LSE expected to shift east by the beginning of the TAF period with the rest of the overnight hours looking dry for both airfields. Monitoring current complex of storms out over the Dakotas, as it is expected to morph into somewhat of broken, bowing line that races eastward towards the area around daybreak. General consensus among hi-res guidance has it racing through the TAF sites roughly between 11-15Z. Could be some gusty winds as the leading edge pushes through, and can't rule out some pop up activity just ahead of its arrival. If it arrives as intense as guidance suggests, expect tempo MVFR to perhaps IFR visibility reductions and possibly lowering cigs. Likely some lingering showers through late morning and then we should see dry conditions thereafter for RST. LSE could see some scattered redeveloping storms mid to late afternoon, but that will depend on whether morning activity clears out quickly enough to allow the atmosphere time to recover and destabilize through mid- afternoon. Due to the low confidence, will just continue with VCTS for now through early evening. Light east/southeast winds early this morning will gradually veer southwest to west through the day, eventually becoming north...and eventually northwest by evening once a cold front pushes through. Expect some afternoon gustiness to 20-25 knots. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...Flash Flood Watch through this evening for WIZ034-042>044. MN...None. IA...None. && SHORT TERM...04 LONG TERM...04 AVIATION...Kurz
Hazardous weather outlook, Aug 28, 4:51 AM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 451 AM CDT Fri Aug 28 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-291100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 451 AM CDT Fri Aug 28 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Severe storms will be possible this morning for locations generally north of Interstate 90. Damaging winds, large hail and locally heavy rains leading to flash flooding will be possible. Another round of severe storms will be possible this afternoon generally south of Interstate 90. Large hail, possibly up to 2 inches in diameter, and damaging wind gusts up to 70 mph will be the main threats. An isolated tornado could also occur. A Flash Flood Watch is in effect for portions of western Wisconsin today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be on and off chances for additional storms from Sunday night through Thursday. At this time, organized severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today, especially during the afternoon. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04
In the hours before
Local storm report, Aug 28, 4:40 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
440 AM CDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM FLASH FLOOD TOMAH 43.99N 90.50W
08/28/2020 MONROE WI LAW ENFORCEMENT
REPORTS OF FLOODED ROADS IN THE TOMAH AREA.
&&Local storm report, Aug 28, 4:42 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
442 AM CDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 AM FLASH FLOOD MAUSTON 43.80N 90.08W
08/28/2020 JUNEAU WI LAW ENFORCEMENT
WATER COMING UP UNDER TO DOOR AT THE
SHERIFFS OFFICE.
&&Local storm report, Aug 28, 4:43 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
443 AM CDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 AM FLASH FLOOD 1 SE MAUSTON 43.79N 90.06W
08/28/2020 JUNEAU WI LAW ENFORCEMENT
WATER OVER ROADWAYS.
&&Special weather statement, Aug 28, 5:03 AM CDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service La Crosse WI 503 AM CDT Fri Aug 28 2020 MNZ079-086-087-094-281230- Wabasha-Dodge-Olmsted-Mower- Including the cities of Wabasha, Dodge Center, Rochester, and Austin 503 AM CDT Fri Aug 28 2020 ...Thunderstorms Expected This Morning... A complex of showers and thunderstorms is moving across Minnesota and is expected to affect southeast Minnesota between 6 and 9 am. Brief heavy rainfall and frequent lightning are to be expected with the storms. However, some of the storms could be severe with large hail and damaging winds. A Severe Thunderstorm Watch is in effect until 9 am. Baumgardt
Local storm report, Aug 28, 5:14 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
514 AM CDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 AM HEAVY RAIN NEW LISBON 43.87N 90.17W
08/28/2020 M6.62 INCH JUNEAU WI MESONET
MESONET STATION FW6192 NEW LISBON. PREVIOUS
6 HOURS.
&&Special weather statement, Aug 28, 5:35 AM CDT, 32 minutes before
Special Weather Statement National Weather Service La Crosse WI 535 AM CDT Fri Aug 28 2020 MNZ079-086-087-094-281230- Wabasha-Dodge-Olmsted-Mower- Including the cities of Wabasha, Dodge Center, Rochester, and Austin 535 AM CDT Fri Aug 28 2020 ...Thunderstorms Moving In This Morning... Showers and thunderstorms will move across southeast Minnesota through 9 am. Wind gusts to 40 mph, small hail, and frequent lightning will accompany the storms. Be aware that brief heavy rainfall will slow your commute as well. However, isolated storms could be severe with hail to 1" in diameter and damaging winds. A Severe Thunderstorm Watch is in effect until 9 am. Baumgardt
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 6:25 AM CDT | Special Weather Statement | ARX | Fillmore, Mower, Olmsted, Wabasha, Winona | 65 min |
| Aug 28, 6:52 AM CDT | Special Weather Statement | ARX | Fillmore, Houston, Mower, Olmsted, Wabasha, Winona | 68 min |
| Aug 28, 7:35 AM CDT | Special Weather Statement | ARX | Houston | 70 min |
| Aug 28, 8:33 AM CDT | Special Weather Statement | ARX | Houston | 72 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.